[Hepatitis and olmesartan-induced enteropathy: an uncommon association. A case report].
Abstract
Olmesartan is a widely prescribed antihypertensive agent. While the most frequent adverse reactions include headache, influenza-like symptoms, and dizziness, sprue-like enteropathy-characterized by chronic diarrhea and intestinal villous atrophy that does not improve with a gluten-free diet-has also been documented. Hepatic involvement attributable to olmesartan is far less well known: clinical trials reported mild aminotransferase elevations in fewer than 2% of participants, a rate comparable to placebo. Nevertheless, in recent years several cases of severe acute hepatitis with variable latency periods have been published. The simultaneous occurrence of both potentially serious adverse effects is exceptionally uncommon, with only two patients described in the literature to date. We report the case of a 66-year-old woman receiving long-term therapy with a fixed combination of olmesartan medoxomil, amlodipine, and hydrochlorothiazide. More than two years after treatment initiation she developed chronic diarrhea (4-6 bowel movements per day). Months later, during an exacerbation of the diarrhea that produced hydro-electrolyte disturbances requiring hospitalization, she experienced jaundice and profound liver function test abnormalities, prompting an exhaustive investigation of both clinical pictures. After an extensive work-up, concomitant olmesartan-induced enteropathy and hepatotoxicity was suspected. Cessation of the drug led to complete resolution of symptoms and normalization of all laboratory parameters.
Fields of Study & Subjects
Drug-Induced Hepatotoxicity and Protection
Celiac Disease Research and Management
Pharmacovigilance and Adverse Drug Reactions
Publication details
- Journal / source
- PubMed
- Volume
- 45
- Issue
- 4
- Pages
- 408–412
- Publication date
- 13 January 2026
- Language
- ES